Virginia, 2024

Drought in Virginia, July 1 to 31, 2024

July 1 to 31, 2024 · NWS RNK · 4 events in 4 counties and zones

Severe Drought conditions expanded to include most of the NWS Blacksburg service area by the middle of July after roughly 45 days of precipitation totals that were between 25 and 50 percent of normal. Daytime temperatures were an average of 2 to 5 degrees above normal during the period, and the number of hours of daylight per day were the highest of the year, both of which maximized…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe Drought conditions expanded to include most of the NWS Blacksburg service area by the middle of July after roughly 45 days of precipitation totals that were between 25 and 50 percent of normal. Daytime temperatures were an average of 2 to 5 degrees above normal during the period, and the number of hours of daylight per day were the highest of the year, both of which maximized evapotranspiration. These conditions contributed to a rapid decrease in streamflows, groundwater and soil moisture in this region, where observed values for each had fallen below the 10th percentile by the middle of July. The drought occurred at a critical time for crop growth, severely impacting corn and hay production among other crops. Ranchers reported most pasture grasses had wilted and gone dormant due to the dry conditions, forcing ranchers to begin feeding hay to their livestock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 7:36 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 30, 7:36 PM EST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
836 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front is moving across the Mid-atlantic region. Winds
will become northerly overnight, introducing cooler, less humid
weather for Monday. Dry weather is expected to persist through
Tuesday. Temperatures start to heat up again by the 4th of July.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 835 PM EDT Sunday...

Key Message:

1) Severe thunderstorm watch #491 has been cancelled for our
forecast area.

2) Humid with scattered showers/storms this evening, dissipating
by midnight.

3) Cooler and less humid Monday.

A steamy airmass covers the entire forecast area with dewpoints
mainly in the 70s. Showers and a few thunderstorms provided
some relief, but humidity is still running high. A surface cold
front is on our door step, just to our northwest, and will
cross the area during the overnight. Tomorrow should feel quite
different with a wholesale decrease in dewpoints.

At least some folks got a shower today. We had a little over a
tenth of an inch (0.11) here at the NWS office in Blacksburg
from a shower that lasted about 15 minutes. Many folks
experienced less than this.

Weather focus through this evening will be the decline in shower
activity with clearing taking place from north to south. Winds
should become northerly overnight with dewpoints trending lower
by morning.

By in large today was our best chance for getting any rain (and
that is not saying much). Now that the front is coming through,
precip potential will go way down until later in the week.

As mentioned before, anticipating a wholesale change in airmass
overnight with a much more pleasant day Monday. Dewpoints are
expected to fall at least 20 degrees...falling into the 50s for
Monday! Temperatures will also come down...a pleasant way to
start the first day of July.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

Key Messages:

1: Heat ramps up heading towards Independence Day

The first half of next week will be characterized by surface high
pressure an intensifying subtropical ridge growing out of the
southern plains and covering most of eastern and southern CONUS.
This will result in daily increases in temperature as well as
dewpoint. Highs on Monday will grow from the mid 80s/ upper 70s, and
become 80s and low 90s by Wednesday July 3. Summer will make its
presence known. All of this ridging and high pressure will keep
skies clear and prevent shower formation, so shade and remaining
indoors will be the only  reprieve from the heat. This period of
high temperatures and no cloud cover will only serve to worsen the
abnormally dry and moderate drought conditions we're experiencing in
the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 230 PM EDT Sunday...

Key Messages:

1: Independence Day hot with potential for storms

2: Unsettled second half of the week

Independence Day (Thursday) will likely be the hottest day of the
week, and even  the hottest of the season so far. Highs east of the
Blue Ridge will be well into the 90s. Heat indices towards central
VA and Southside VA will likely exceed 100F for a few hours in the
afternoon Thursday and Friday. At the same time a front looks to
finally break through the ridging over the southern CONUS, bringing
the next shot of showers and storms since this weekend. Following
the ridge weakening and surface high pressure being displaced,
several waves with indeterminate timing will keep showers and storms
in the forecast from Thursday on through the weekend. Timing of
showers will be monitored closely as we forecast for holiday
activities. Confidence is increasing for stormy conditions on
Independence Day to potentially disrupt activities. After
Independence Day, temperatures could moderate a bit, but still
expecting temperatures and heat indices well above normal.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 800 PM EDT Sunday...

A cold front is moving through the mid-atlantic with scattered
to numerous showers over eastern VA and into the Carolinas.
These showers will come to an end or move off the coast tonight,
replaced by a cooler drier airmass for Monday. Expecting a
gradual clearing from the north overnight with widespread VFR
for Monday.

A wind shift will take place overnight, winds becoming
northerly...and remaining out of the north or northeast
Monday... generally 10 kts or less.

Confidence in the above scenario is moderate to high.

EXTENDED AVIATION OUTLOOK...

Tuesday-Wednesday appear to be VFR as high pressure moves across
the area. Could be some fog Monday night in the river valleys
and for areas that received significant rainfall. Storm chances
increase by Thursday ahead of a front so sub-VFR possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, Jun 30, 10:44 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1144 PM EDT Sun Jun 30 2024

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-020345-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1144 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032>035-043>047-058-059-020345-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
1144 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of hotter than normal temperatures returns by
Independence Day into the holiday weekend. Heat indices could
reach in excess of 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 6:59 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
759 PM EDT Sun Jun 30 2024

VAZ059-010030-
Charlotte VA-
759 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CHARLOTTE COUNTY
THROUGH 830 PM EDT...

At 759 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keysville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Keysville...
Charlotte Court House...
Drakes Branch...
Abilene...
Cullen...
Wylliesburg...
and Saxe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and south central Virginia.

&&

LAT...LON 3689 7849 3679 7857 3678 7859 3704 7877
      3715 7860 3714 7858 3715 7855 3714 7854
      3714 7853 3713 7851 3711 7850 3709 7848
      3709 7846 3708 7844
TIME...MOT...LOC 2359Z 314DEG 20KT 3703 7853

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Jun 30, 7:42 PM EST, 4 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
842 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     1 NNW Mercer County Air 37.31N 81.22W
06/30/2024                   Mercer             WV   911 Call Center

            A large limb was blown down by thunderstorm
            winds across Littlesburg Road.

0445 PM     Tstm Wnd Dmg     2 SW Pittsville         36.97N 79.49W
06/30/2024                   Pittsylvania       VA   Public

            A tree was blown down by thunderstorm winds
            near the intersection of Toshes Road and
            Darby Road.

0655 PM     Tstm Wnd Dmg     1 W Spout Spring        37.35N 78.94W
06/30/2024                   Appomattox         VA   911 Call Center

            A tree was blown down by thunderstorm winds
            along West Lake Road.

&&
Local storm report, Jun 30, 7:48 PM EST, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
848 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     4 SW Callands           36.78N 79.63W
06/30/2024                   Pittsylvania       VA   911 Call Center

            A least two trees were blown down by
            thunderstorms winds near the intersection of
            Water Oak Road with Mapleton Road.

&&

16
Local storm report, Jun 30, 7:55 PM EST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
855 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     2 S Horse Pasture       36.60N 79.95W
06/30/2024                   Henry              VA   911 Call Center

            A tree was blown down near the intersection
            of Horsepasture Price Road and Far Point
            Lane.

&&

16
Local storm report, Jun 30, 8:02 PM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
902 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     Ridgeway                36.58N 79.86W
06/30/2024                   Henry              VA   911 Call Center

            A tree was blown down near the intersection
            of Greensboro Road and Morehead Avenue.

&&
Local storm report, Jun 30, 10:12 PM EST, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1112 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tstm Wnd Dmg     3 ESE Ringgold          36.58N 79.26W
06/30/2024                   Pittsylvania       VA   911 Call Center

            Tree down across portion of Milton Highway.
            Time based on radar.

&&

WHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Rockbridge

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Rockbridge forecast zone
Reported by
Drought Monitor
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Severe Drought conditions spread west during the early half of July, eventually including all of Rockbridge County by July 16th. On July 16th, the previous 30 days of precipitation were observed to be between 1.00 and 1.50 inches with locally higher amounts, or between 20 and 35 percent of normal for that period. NASA SPoRT LIS data estimated on the 16th that average soil moisture in the top 100 cm of soil had fallen to the 2nd percentile. Streamflows, including for the Maury River and Kerrs Creek, were observed to be below the 10th percentile per the USGS WaterWatch website and, in some cases, were near record-low flows. Crop production continued to be heavily impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.

Drought, Amherst

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Amherst forecast zone
Reported by
Drought Monitor
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Severe Drought conditions spread to include all of Amherst County on July 2nd after the previous 30 days of precipitation were observed to be between 0.50 and 1.50 inches with locally higher amounts, or between 20 and 30 percent of normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 10th and 20th percentiles by the 2nd, and was continuing to deteriorate, while streamflows across the eastern half of the county, including in the Pedlar River near Buena Vista, were observed to be below the 10th percentile per the USGS WaterWatch website. Crop production continued to be heavily impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also heavily impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth.

Drought, Bedford

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Bedford forecast zone
Reported by
Drought Monitor
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Severe Drought conditions spread to include all of Bedford County on July 2nd after the previous 30 days of precipitation were observed to be between 0.50 and 1.50 inches with locally higher amounts, or generally less than 25 percent of normal. The CoCoRaHS observer at Bedford 2.5 ENE (VA-BD-38) observed a rainfall total of 1.29 inches for the 30-day period, while the CoCoRaHS observer at Montvale 0.4 N observed a 30-day total of 0.88 inches. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 5th and 20th percentiles by July 2nd, and deteriorating, while streamflows across the eastern half of the county, including in Goose Creek near Huddleston, were observed to be below the 10th percentile per the USGS WaterWatch website. Crop production continued to be impacted by the dry conditions, with stunted growth of most corn across the county. Hay production was also increasingly impacted, with grasses in many pastures becoming dormant due the combination of dryness and abnormally high warmth. Improvements in drought conditions to D1: Moderate Drought were noted for most of the county by the end of July as a stalled front provided the focus for daily showers and thunderstorms.

Drought, Bath

When
July 2, 7:00 AM EST to July 31, 11:59 PM EST
Where
Bath forecast zone
Reported by
Drought Monitor
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Severe Drought conditions were declared for Bath County during the early half of July after another month of precipitation that was less than 30 to 70 percent of normal. The Cooperative Weather Observer at Hot Springs (HSPV2) measured 2.92 inches of rainfall for the preious 30-day period ending July 9th, about 68 percent of the normal amount of 4.31 inches for June. However, much of this rainfall occurred mainly during 2 thunderstorms events, much of the rainfall of which ran off as opposed to being absorbed by the soil. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm of soil was between the 2nd and 10th percentiles by the middle of July, and was deteriorating. Streamflows for the Bullpasture River and Back Creek were observed below the 10th percentiles by mid-July per the USGS WaterWatch website.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203004, 1203005, 1203007, 1203003.